Medical questions & health advice by board certified doctors
"What would cause armpits to turn red and itch?"
Yesterday, over the course of the day, my armpits began to itch and turn red. I don't think it's the new deodorant, because I've been using it for some time now. So what happened to me? The itchiness and swelling has gone down today, but for future purposes I'd still like to figure this out.
Armpits can turn red and itch for many different reasons. There are simple causes, yet some are signs of a serious medical condition that requires medical attention. If your symptoms are not improving in the next few days or if you have other symptoms I would recommend seeing your primary care physician.
See a doctor who can help
Find a Dermatologists near you
The most common cause is an allergic reaction. It is possible that you have developed a delayed reaction to the deodorant. Many people develop this, especially those with fragrances. I would recommend switching deodorants. Another common cause is an infection of the hair follicles. While a frank skin infection ( a cellulitis) is possible, the more common cause is folliculitis (an infection of the hair follicles). This will be warm and red and painful. It is rarely itchy. Topical antibiotics or even pills are needed for this. A more serious cause is hidradenitis suppurtiva -- an infection of the sweat gland that causes severe scars and can be debilitating. If you are having fevers and chills I would recommend seeing your doctor immediately. Otherwise, I would recommend changing deodorants. Talcum powder can be used for a few days to let things "cool down." I would recommend seeing your doctor if symptoms persist. Good luck!
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.